newssun
HISTORIC 
Weather Updates

For grapefruit lovers, the news isn’t good

Copyright 2002 President Fellows Harvard College behalf HMS MediServices Phoby LizGreen HMS MediServices Anthony Leader Komaroff MD Harvard Health Publications

Copyright 2002 President and Fellows of Harvard College on behalf of HMS Media Services, Photo by Liza Green, HMS Media Services, Anthony Leader Komaroff, MD, Harvard Health Publications

storyidforme: 39832626
tmspicid: 6863916
fileheaderid: 3164105

Updated: December 11, 2012 6:07AM



Dear Doctor K: I’ve heard that grapefruit can interact dangerously with some medications. Is this true?

Dear Reader: Grapefruit and grapefruit juice are a great source of vitamin C, potassium, dietary fiber and other nutrients. But there’s another side to the story. Grapefruit and grapefruit juice really can interact with dozens of medications — sometimes with dangerous results.

Doctors are not sure which of the chemicals in grapefruit are responsible for changing the way your body handles certain drugs. The leading candidate is a chemical that binds to an enzyme in your intestinal tract. This enzyme normally reduces the absorption of certain medicines. When grapefruit juice blocks the enzyme, it’s easier for the medication to pass from your gut to your bloodstream. As a result, blood levels rise faster and higher than normal. In some cases, the abnormally high levels can be dangerous.

Grapefruit juice can boost the effect of many drugs to varying degrees. Unfortunately for us grapefruit lovers, those include some of the most widely prescribed drugs: calcium channel blockers, statins, benzodiazepines, neurological and psychiatric drugs, drugs for erectile dysfunction and immunosuppressants.

Why is it a problem to boost the effects of drugs that are bringing health benefits? Because if blood levels of beneficial drugs get too high, they can produce toxic effects.

Different brands of the same type of drug may be more or less affected by grapefruit.

It doesn’t take much grapefruit juice to boost the levels of affected drugs — sometimes it takes only a single glass. What’s more, the effect wears off slowly, and its impact is still evident after 24 hours.

To be on the safe side, ask your doctor if any of the medicines you take are affected by grapefruit. If the answer is yes:

Switch to orange juice.

If you are really hooked on grapefruit juice, ask your doctor whether you can switch to a related (but less vulnerable) drug in a class, such as a different kind of statin.

Avoid taking your pills and your juice simultaneously. The more time between the two — and the smaller your glass of juice — the better.

Finally, Seville (sour) oranges and tangelos may have the same effect on medications as grapefruit. Apply the guidelines for grapefruit to them as well.

Write to Dr. Komaroff at www.AskDoctorK.com



© 2014 Sun-Times Media, LLC. All rights reserved. This material may not be copied or distributed without permission. For more information about reprints and permissions, visit www.suntimesreprints.com. To order a reprint of this article, click here.